You may experience opioid withdrawal when you stop taking common pain medications, such as morphine or oxycodone, following surgery or an injury. The Icahn School of Medicine at Mount Sinai also notes that reducing dosage after heavy opioid use that has occurred over a period of weeks or more will result in several withdrawal symptoms. Read on for five key tips that could help you manage your opioid withdrawal symptoms, learn more about self-care, and discover how to form a plan that works for you.
Common symptoms of opioid withdrawal include:
- Widened (dilated) pupils
- High blood pressure (hypertension)
- Rapid breathing
The severity of opioid withdrawal symptoms can be determined by the Clinical Opiate Withdrawal Scale (COWS). According to the American Society of Addiction Medicine, the COWS tracks opiate withdrawal symptoms over time by measuring:
- Resting pulse rate
- Pupil size
- Bone or joint aches
- Runny nose or tearing
- Gastrointestinal issues
- Anxiety or irritability
Taper opioid use.
Opioid withdrawal symptoms are often uncomfortable because your body craves the dopamine surge that opioids provide. According to the Centers for Disease Control and Prevention, decreasing your dosage by 10% per week should minimize opioid withdrawal symptoms for people who have taken opioids for several weeks or months.
Although it's best to consult with medical professionals to determine the optimal withdrawal timeline for you, tapering is often beneficial. “Tapering appropriately and decreasing opiates may improve pain,” Yili Huang, D.O., Director of the Pain Management Center: Westchester Region for Northwell-Phelps Hospital, tells WebMD Connect to Care.
Additionally, gradually reducing opioid usage may quell anxiety over missing the drug.
“Cutting off medication increases anxiety. Not getting medicine is a threat, so it’s inflammatory. When you’ve lost control, you’re angry and frustrated,” David Hanscom, M.D., orthopedic spine surgeon and author of “The DOC Journey” and “Back in Control: A Surgeon’s Roadmap Out of Chronic Pain”, tells WebMD Connect to Care.
Some symptoms of opioid withdrawal may make you feel thirsty. You can also reduce symptoms like nausea by staying hydrated.
“When someone is going through withdrawal, some of the symptoms may be certain things like nausea and vomiting, and that may promote the loss of fluids. Staying adequately hydrated is important,” Huang says.
Hydration is especially important if you’re recovering from surgery.
“A lot of times, you lose fluid through the surgical process. So, making sure you’re hydrated is important for healing and a lot of things to an extent,” Huang says.
Maintain your sleep schedule.
“Sleep is very important. I think we’re scratching the surface of the importance of a restful night of sleep. We all have a circadian rhythm, and staying as close to that as possible is important for overall health,” Huang says.
Sleep is vital to the healing process, including healing from opioid withdrawal or dependence. Ensuring you’re getting adequate rest can help you cope with drug withdrawal. It can also help quell feelings of agitation.
“With opiate withdrawal side effects, having adequate sleep is important. Your body craves this medication, and you also have this overly [active], more fight-or-flight mode. You get tremors, palpitations, and restlessness, and that will affect your sleep-wake cycle,” Huang says.
Purge the medicine cabinet.
Dependence can develop quickly. The Food and Drug Administration recommends disposing of medicines by flushing them or throwing them away.
“The number one source [of obtaining opioids without a prescription] is other people’s surgery. The family medicine cabinet is the biggest source of drugs. Doctors over-prescribe and family members find them and can get hooked in a week or two,” Hanscom says.
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.